From Goff, Kansas, USA:
My eight old son's A1c for the last four months was 6.9%, but his blood sugars were like a roller coaster so his doctor switched him to NPH and Humalog at breakfast, Humalog at supper, and Lantus at bedtime. The doctor says my son will be able to "sleep in" in the mornings since he is on Lantus. How will giving him his breakfast shot later in the morning (instead of the usual 7:00 am) affect him throughout the day? For example, if he wakes up at 10:00 am and has the NPH and Humalog shot with breakfast, what insulin is covering lunch at 12:00 n. What will happen later in the afternoon when the NPH might kick in at 2:00 pm or so? These are questions I forgot to ask my son's doctor, and as always I'm nervous about starting something new.
Go back and telephone your son's doctor or nurse and ask them these very important questions. We usually use Humalog before meals with Lantus (insulin glargine) at bedtime, but all depends upon actual pre and post-meal blood glucose readings since every child is different.
We commonly find that the Lantus does not last a full 24 hours so we usually add a small amount of NPH to lunchtime. However, sometimes one needs Lantus at other times depending upon whether or not there is a peak effect, when it occurs, etc. We also do not usually recommend that meals be delayed very long since you are correct that this also disrupts the insulin effect the rest of the day/night.
Original posting 15 Aug 2002
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.